A general probabilistic spatial theory of elections
In this paper, we construct a general probabilistic spatial theory of elections and examine sufficient conditions for equilibrium in two-candidate contests with expected vote-maximizing candidates. Given strict concavity of the candidate objective function, a unique equilibrium exists and the candidates adopt the same set of policy positions. Prospective uncertainty, reduced policy salience, degree of concavity of voter utility functions, some degree of centrality in the feasible set of policy locations, and restrictions on the dimensionality of the policy space are all stabilizing factors in two-candidate elections. Copyright Kluwer Academic Publishers 1989
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Volume (Year): 61 (1989)
Issue (Month): 2 (May)
|Contact details of provider:|| Web page: http://www.springer.com|
|Order Information:||Web: http://www.springer.com/economics/public+finance/journal/11127/PS2|
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Assar Lindbeck & Jörgen Weibull, 1987. "Balanced-budget redistribution as the outcome of political competition," Public Choice, Springer, vol. 52(3), pages 273-297, January.
- Gordon Tullock, 1981. "Why so much stability," Public Choice, Springer, vol. 37(2), pages 189-204, January.
- Peter Coughlin, 1986. "Elections and income redistribution," Public Choice, Springer, vol. 50(1), pages 27-91, January.
- Norman Schofield, 1978. "Instability of Simple Dynamic Games," Review of Economic Studies, Oxford University Press, vol. 45(3), pages 575-594.
- Coughlin, Peter & Nitzan, Shmuel, 1981. "Electoral outcomes with probabilistic voting and Nash social welfare maxima," Journal of Public Economics, Elsevier, vol. 15(1), pages 113-121, February.
When requesting a correction, please mention this item's handle: RePEc:kap:pubcho:v:61:y:1989:i:2:p:101-113. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla)or (Rebekah McClure)
If references are entirely missing, you can add them using this form.